Alert archive / Michigan / River Flood Warnings in 2009

River Flood Warning 18, NWS Grand Rapids, MI

February 11, 2009Mason County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Feb 11, 2009, 11:58 AM EST for Mason County, Michigan. It took effect at Feb 15, 2009, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 11:58 AM EST (16:58 UTC)
In effect from
Feb 15, 2009, 1:00 AM EST
Expired
Feb 14, 2009, 11:33 AM EST
In force
Issued by
NWS Grand Rapids, MI
Flood severity
Minor

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pere Marquette River near Scottville (SCTM4).

Action stage
4 ft
Minor stage
5.5 ft
Moderate stage
6.5 ft
Major stage
7 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04122500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Feb 11, 11:00 AM EST, 58 minutes earlier.

Area forecast discussion, Feb 11, 11:00 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EST WED FEB 11 2009

LATEST UPDATE...LONG TERM..

.SYNOPSIS...(400 AM EST WED FEB 11 2009)
AN INTENSIFYING LOW PRESSURE SYSTEM WILL BRING MODERATE TO HEAVY
RAIN AND SOME THUNDERSTORMS TODAY. A FEW GUSTY HEAVY SHOWERS AND
PERHAPS A FEW STRONG TO SEVERE STORMS ARE POSSIBLE LATER THIS
MORNING INTO THE AFTERNOON ACROSS FAR SOUTH CENTRAL AND SOUTHEASTERN
LOWER MICHIGAN. SOME FLOODING IS POSSIBLE THROUGH TONIGHT DUE TO ALL
THE RAIN AND RUNOFF FROM MELTED SNOW. IT WILL BECOME VERY WINDY THIS
EVENING WITH SCATTERED POWER OUTAGES POSSIBLE. PRECIPITATION WILL
GRADUALLY CHANGE OVER TO SNOW LATE TONIGHT.

&&

.SHORT TERM...(700 AM EST WED FEB 11 2009)
(TODAY THROUGH FRIDAY AFTERNOON)

I HAVE UPDATED THE ZONES TO INCLUDE A DENSE FOG ADVISORY INTO MID
MORNING. WIDESPREAD VISIBILITIES OF AT OR BELOW 1/4 MILE HAVE
REACHED THE GRAND RAPIDS AREA AND CONTINUE SOUTHWARD THROUGH THE
INTERSTATE 94 AREA.  AS THE STORM SYSTEM CLOSES IN ON LOWER MICHIGAN
LATER THIS MORNING WINDS SHOULD INCREASE AND RAIN WILL OVERSPREAD
THE AREA. CURRENTLY THERE IS A SIGNIFICANT DRY LAYER ON MODEL
SOUNDINGS BETWEEN 3000 FT AND 10000 FT THAT NEEDS TO BE MOISTENED TO
GET THE RAIN TO REACH THE GROUND. THE LATEST RUC AND NAM INDICATE
THIS COULD TAKE UNTIL BETWEEN 10 AM AND NOON ALONG THE INTERSTATE 96
AREA. SO AGAIN BY 10 AM I WOULD EXPECT THE FOG TO FINALLY MIX OUT
DUE TO THE WIND INCREASING AND RAIN WASHING IT OUT.

ALL ELSE REMAINS THE SAME... THE RAIN WILL BE HEAVY AT TIMES THIS
AFTERNOON INTO THIS EVENING. I NOTED ON THE 06Z NAM THERE IS SOME
CAPE...NEAR 600 J/K... THAT IS SURFACE BASED BETWEEN 21Z AND 03Z
SOUTH OF INTERSTATE 96.  THAT SUPPORTS THE IDEA OF THUNDERSTORMS IN
THE FORECAST. AS DOES THE 60 KNOT LOW LEVEL JET AND THE 130 KNOT JET
EXIT REGION...THE CLOSED UPPER LOW AND VERY DIFFLUENT TROUGH.
HOWEVER THE LLJ WILL BE AIMED EAST OF HERE BY THEN. THERE IS DECENT
LOOKING TROWAL... EPV AND FGEN ALL COME INTO THE PICTURE AS THE
UPPER LOW DEEPENS LATE THIS AFTERNOON. ALL OF THIS SUPPORTS THE IDEA
BANDS OF HEAVY RAINFALL. THE PIVOT POINT OF THE SYSTEM WILL BE NEAR
GRR THIS EVENING. THAT WILL RESULT IN THE HEAVIEST RAINFALL BEING
OVER CENTRAL AND WESTERN SECTIONS OF SOUTHWEST MICHIGAN (BEST FGEN
AND EPV NEAR 700). THAT IS ALSO WHERE THE DEFORMATION ZONE IS.
HAVING OVER 500 PCT OF THE NORMAL PWAT HELPS THE CAUSE OF HEAVY RAIN
TOO (NORMAL IS NEAR .25 WE WILL HAVE NEARLY 1.25 INCHES OVER US THIS
EVENING).  RAINFALLS OVER 1 1/2 INCHES ARE MORE THAN POSSIBLE
BETWEEN 18Z AND 06Z OVER A LAGER PART OF SOUTHWEST MICHIGAN. HENCE
THE FLOOD WATCH WILL BE CONTINUES.

AS FOR THE WIND ADVISORY AND WARNINGS... THE STRENGTHEN SYSTEM
PULLING IN COLD AIR AND BEING IN THE SOUTHWEST QUAD OF THE SYSTEM
WORK TOGETHER TO RESULT IN VERY STRONG WINDS THIS EVENING. THE GFS
SHOWS THE STRONGEST WINDS BUT IT ALSO HAD THE DEEPEST LOW.

I BELIEVE THE MODELS ARE UNDER PLAYING THE SNOW TONIGHT. THERE IS
STRONG VERTICAL MOTION IN THE DEFORMATION BAND AS THE COLD AIR
COMES IN. THAT IS TYPICALLY WHERE THE MODELS UNDERPLAY THE ROLE OF
VERTICAL MOTION COOLING AND A PERIOD OF HEAVY WET SNOW IS MORE THAN
POSSIBLE. I WILL LET THE NEXT SHIFT PLAY WITH THIS ASPECT OF THE
STORM THOUGHT.

&&

.LONG TERM...(1100 AM EST WED FEB 11 2009)
(THURSDAY NIGHT THROUGH TUESDAY)
THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH  THE POTENTIAL FOR
SNOW SATURDAY  INTO SATURDAY EVENING.  MODELS ARE COMING INTO BETTER
AGREEMENT IN TRACKING A LOW PRESSURE SYSTEM EASTWARD THROUGH INDIANA
AND OHIO.  THE TREND OF THE NAM HAS BEEN SLOWER...DEEPER AND FURTHER
SOUTH WITH THE STORM TRACK. ON THE NORTH SIDE OF THIS STORM TRACK
WILL BE A BAND OF SNOW.  MID LEVEL FGEN IS SEEN WITH THIS SYSTEM AND
SUGGESTS A POTENTIAL FOR HEAVIER SNOW.  HOWEVER THE NORTHWARD EXTENT
OF THE ACCUMULATING SNOW IN LOWER MICHIGAN WILL BE
LIMITED...ESPECIALLY CONSIDERING THE NAM TRENDS.  RIGHT NOW IT LOOKS
LIKE THE INTERSTATE 94 CORRIDOR WILL SEE THE SNOW MOVING IN ON
SATURDAY SO I INCREASED THE PROBABILITIES FOR SNOW AND RAISED POPS.
WE WILL NEED TO MONITOR THIS STORM TRACK CLOSELY.

&&

.AVIATION...(708 AM EST WED FEB 11 2009)
LITTLE QUESTION VLIFR CONDITIONS IN FOG LOW CEILING AND RAIN WILL
IMPROVE TO LIFR AS THE RAIN BECOMES MORE WIDESPREAD. STRONG WINDS
ENTER THE PICTURE THIS EVENING AS RAIN CHANCES TO SNOW. SOME
THUNDERSTORMS WILL BE AROUND BY MID AFTERNOON BUT THEY WILL NOT BE
WIDESPREAD ENOUGH TO PUT INTO THE TAFS YET. I BELIEVE THE MODELS ARE
UNDERPLAYING THE SNOW SO I PUT A PERIOD OF IFR VIS/CIGS WITH SNOW AT
MOST TAF SITES.

&&

.HYDROLOGY...(400 AM EST WED FEB 11 2009)
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF OUR HSA TODAY THROUGH
TONIGHT BASED ON AN INCH TO INCH AND A HALF OF BASIN AVG QPF
COMBINED WITH MELTED SNOW. FLOOD WARNINGS ARE NOW IN EFFECT FOR
RIVERS AT SEVERAL LOCATIONS ACROSS OUR HSA WHICH WILL REACH OR
EXCEED FLOOD STAGE LATE THIS WEEK INTO THE WEEKEND. PLEASE REFERENCE
FLOOD WARNING/FLOOD STATEMENT PRODUCTS AND AHPS FOR THOSE
DETAILS/SPECIFICS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH ENTIRE HSA 7 AM THIS MORNING THROUGH LATE TONIGHT.
HIGH WIND WARNING FOR AZO... CALHOUN AND JXN COUNTIES TONIGHT. WIND
ADVISORY TONIGHT FOR THE REMAINDER OF OUR CWFA.  DENSE FOG ADVISORY
HAS BEEN ISSUE FOR ALL COUNTIES NEAR AND SOUTH OF INTERSTATE 96
UNTIL 10 AM THIS MORNING.

LM...NONE.

&&

SYNOPSIS:     LAURENS
SHORT TERM:   WDM
LONG TERM:    MJS
AVIATION:     WDM
HYDROLOGY:    LAURENS
Hazardous weather outlook, Feb 11, 11:10 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 AM EST WED FEB 11 2009

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-121045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1110 AM EST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF DENSE FOG WILL HOLD ON INTO THE EARLY AFTERNOON HOURS...
MAINLY NORTH OF INTERSTATE 96. VISIBILITIES WILL OCCASIONALLY BE
REDUCED TO LESS THAN A QUARTER OF A MILE. VISIBILITIES ARE EXPECTED
TO INCREASE EVERYWHERE THIS AFTERNOON.

RAIN WILL BE HEAVY AT TIMES LATE THIS MORNING INTO THE MID EVENING
HOURS. RAINFALL AMOUNTS BY LATE THIS EVENING COULD APPROACH TWO
INCHES IN SOME AREA. THIS COULD LEAD TO SOME URBAN AND SMALL STREAM
FLOODING PROBLEMS. MAIN STREAM RIVERS WILL CONTINUE TO RISE.

WHILE NO SEVERE STORMS ARE EXPECTED TODAY...SCATTERED
THUNDERSTORMS ARE EXPECTED FROM MID AFTERNOON INTO EARLY EVENING
FROM NEAR INTERSTATE 96 AND SOUTH. AN ISOLATED SEVERE STORM WILL BE
POSSIBLE WITH WIND GUSTS AND LARGE HAIL BEING THE MAIN THREATS.

AS THE COLD AIR SURGES IN THIS EVENING EXPECT GUSTY NORTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS TO 60 MPH EXPECTED NEAR
INTERSTATE 94 BETWEEN 6 PM WEDNESDAY AND 7 AM THURSDAY. ELSEWHERE
GUSTS TO 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MAIN STREAM RIVER FLOODING ISSUES WILL LIKELY CONTINUE INTO NEXT
WEEK. URBAN AND SMALL STREAM FLOODING SHOULD SUBSIDE THURSDAY AS
TEMPERATURES FALL BELOW FREEZING ONCE AGAIN.

THERE SEEMS TO BE AN INCREASING THREAT OF MEASURABLE SNOW SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT OUT OF THE QUESTION THIS AFTERNOON INTO
THIS EVENING.

WDM NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 9:30 PM ESTRiver Flood WarningGRRKalamazoo62 hr
Feb 10, 9:30 PM ESTRiver Flood WarningGRRJackson39 hr
Feb 10, 9:30 PM ESTRiver Flood WarningGRREaton39 hr
Feb 10, 9:30 PM ESTRiver Flood WarningGRROttawa7 days
Feb 10, 9:30 PM ESTRiver Flood WarningGRRIngham71 hr
Feb 10, 9:30 PM ESTRiver Flood WarningGRRClinton39 hr
Feb 10, 9:30 PM ESTRiver Flood WarningGRRBarry4 days
Feb 10, 9:30 PM ESTRiver Flood WarningGRRKent49 hr
Feb 11, 3:19 AM ESTHigh Wind WarningGRRCalhoun, Jackson, Kalamazoo25 hr
Feb 11, 6:39 AM ESTDense Fog AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more5 hr
Feb 11, 11:56 AM ESTAreal Flood WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more23 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRIngham34 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRIonia24 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRKent24 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRKent24 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRKent24 hr
Feb 11, 11:58 AM ESTRiver Flood WarningGRRClinton5 days
Feb 11, 11:58 AM ESTRiver Flood WarningGRRKent57 hr
Feb 11, 12:20 PM ESTRiver Flood AdvisoryGRRIngham36 hr
Feb 11, 12:20 PM ESTRiver Flood AdvisoryGRRMuskegon36 hr
Feb 11, 12:20 PM ESTRiver Flood AdvisoryGRROsceola36 hr
Feb 11, 12:20 PM ESTRiver Flood AdvisoryGRRIsabella24 hr

Nearby

River Flood Warnings in Michigan, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.